Kansas, 2014Damaging Wind in Kansas, September 9, 2014
September 9, 2014 · NWS TOP · 1 event in 1 county or zone
A severe wind report from a thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe wind report from a thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 9, 5:49 PM CST, 31 minutes earlier.
Area forecast discussion, Sep 9, 5:49 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT Tue Sep 9 2014
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Wednesday)
Issued at 336 PM CDT TUE SEP 9 2014
The main focus for the short term is on the potential for severe
thunderstorms as a strong storm system tracks through the region
late this afternoon into Wednesday.
Widespread showers and thunderstorms developed across northwest
Kansas and southern Nebraska near the surface trough this morning
through this afternoon as a few embedded shortwaves tracked over the
area and were further supported by some isentropic lift. With this
activity just skimming northward along the Kansas/Nebraska border,
it has resulted in much of the region remaining under some scattered
mid-level cloud cover with breezy southerly flow providing ample
advection of warm, moist air into the region with afternoon
temperatures reaching into the 90s and dewpoints into the upper
60s/low 70s. With this warm, moist air in place, the cap has been
steadily eroding northward this afternoon with little in the way of
inhibition remaining near the Kansas/Nebraska border. A mid-level
trough over the Rockies continued its eastward progression into the
Northern and Central Plains today, which will help to push the
warm front associated with the low pressure system southeastward
toward the Kansas/Nebraska border by late this afternoon/early this
evening. This warm front will be the focus for more organized
thunderstorm development late this afternoon through this evening as the
low-level jet steadily increases over the region, providing ample
lift. The environment should be supportive of strong to severe
thunderstorm development as MUCAPE values reach 2000-3000J/kg with
0-6km bulk shear values surging upwards of 45-55kts. This high-shear
environment also looks to be co-located with 200+ m2/s2 of 0-1km
helicity values. With these conditions in place combined with a
low-level jet increasing from 40-60kts through the evening hours,
there is a high likelihood that these thunderstorms that develop
near the warm front will be supercellular. We may see clusters of
discrete cells develop initially before these clusters start
congealing and potentially form into an MCS that progresses into
Iowa/Missouri. The challenge with this forecast though is with regards to
where these strong thunderstorms will develop. These strong storms
may develop across far northern and far northeast Kansas, or the
boundary may stay a bit further north across Nebraska and Iowa.
However, it's worth noting that any storms that develop during the
late afternoon/early evening time frame will be capable of producing
large hail, damaging winds, and possibly some isolated tornadoes
(primarily near the KS/NE border).
The next phase of this storm system will be the thunderstorms that
develop along the cold front that is progged to track into central
Kansas late this afternoon/early evening and progress eastward
through the region overnight before finally exiting east of the area
Wednesday morning. Once again, may see some clusters of storms
develop initially along this boundary before congealing into a line
of storms this evening. All modes of severe weather will be possible
initially but expect the severe threat to transition to
predominantly a damaging wind threat by mid to late evening. Also
expect the severe threat in general to diminish by late this evening
with the loss of daytime heating. While some scattered precipitation
will still be possible behind the front, the decreased instability
will result in a transition to more scattered showers with isolated
thunderstorms during the overnight hours into Wednesday morning.
The other aspect of this storm system is the surge of cooler air
that will move into the region behind the front. Expect a range of
overnight low temperatures with the overnight frontal passage, from
the low/mid 70s over east central Kansas down to the low/mid 60s
over north central Kansas. Temperatures are not expected to warm up
much through the day on Wednesday as cooler air will continue to be
advected into the area with breezy northerly winds. As a result,
have a non-diurnal trend for Wednesday with high temperatures
ranging from the upper 60s over north central Kansas to the upper
70s/near 80 degrees over east central Kansas.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 336 PM CDT TUE SEP 9 2014
Thursday will be cooler with partly cloudy skies and temperatures
reaching the mid 60s to lower 70s.
Thursday night through Friday, an amplified upper level trough
across southwest Canada Wends night will dig southeast across
the northern and central plains Thursday night and Friday. The
deeper gulf moisture will remain well to our south of the CWA,
ahead of the first cold front that moved through the area Wednesday
morning. There will probably be enough residual moisture combined
with stronger ascent for occasional rain showers to develop Thursday
night and extend through the day on Friday. The amplified upper
trough will cause strong low-level CAA to develop across the
northern and central plains Thursday night. this will cause another
surge of cold air to push southward across the CWA Thursday night
and Friday. Highs on Friday will only reach the mid 50 along border
with upper 50s to lower 60s across the remainder of the area.
Friday night...the H5 trough will shift east across the upper and
mid MS river valley. Skies will clear through the night and winds
will diminish. Most areas will see low temperatures in the lower 40s
to around 40 degrees. Some areas across north central KS will could
dip into the mid to upper 30s by day break on on Friday morning.
Saturday through Sunday, the cold surface ridge will shift east of
the area and southerly winds will warm high temperatures into the
mid 60s and lower to mid 70s on Sunday.
Monday and Monday night, An H5 trough will dig southeast across the
central plains. Southerly winds will advect deeper moisture
northward across the southern and central plains. A weak cold front
will push southeast across the CWA late Monday afternoon and
evening. Scattered showers and thunderstorms will develop Monday
afternoon across the northern counties of the CWA and spread
southeast across the CWA during the evening hours. Highs on Monday
will be in the mid 70s.
Tuesday, will be drier behind the front. Expect skies to become
mostly sunny. Highs will be slightly cooler in the lower to mid 70s.
&&
.AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening)
Issued at 649 PM CDT TUE SEP 9 2014
Confidence in timing of convection remains low despite upstream
activity. So far this activity has struggled to maintain itself
and may not see better coverage until cold front approaches, so
have delayed TS mention. Could see a few hours of higher winds
ahead of storms and will watch this as well as LLWS potential.
Cold front brings MVFR cigs for much of the latter portions of the
forecast.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hennecke
LONG TERM...Gargan
AVIATION...65
Hazardous weather outlook, Sep 9, 3:00 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT TUE SEP 9 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
400 PM CDT TUE SEP 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHERN AND FAR NORTHEAST
KANSAS BY MID TO LATE AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS. THESE STORMS COULD QUICKLY STRENGTHEN AND PRODUCE
SEVERE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS OF 60
TO 70 MPH. THERE IS ALSO A CHANCE FOR A TORNADO OR TWO THROUGH
EARLY EVENING. AS THE NIGHT PROGRESSES...ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED AS A COLD FRONT MOVES EASTWARD ACROSS
THE OUTLOOK AREA WITH A LINE OF THUNDERSTORMS DEVELOPING ALONG AND
AHEAD OF THE FRONT. THE PRIMARY THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT THIS SEVERE THREAT SHOULD
DIMINISH BY LATE THIS EVENING INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS TO LINGER ACROSS NORTHEAST
AND EAST CENTRAL KANSAS WEDNESDAY MORNING. THUNDERSTORM CHANCES
WILL RETURN MONDAY AFTERNOON AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE NIGHT...
ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
In the hours before
Special weather statement, Sep 9, 3:25 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT TUE SEP 9 2014
KSZ008-092145-
REPUBLIC-
425 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9742 3974 9793 3990 9794 4001 9793
TIME...MOT...LOC 2126Z 234DEG 34KT 3998 9785
BARJENBRUCH
Special weather statement, Sep 9, 3:59 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT TUE SEP 9 2014
KSZ008-092230-
REPUBLIC-
459 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHEASTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 55 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE NARKA.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9745 4000 9737 3995 9737 3988 9772
4000 9779 4001 9745
TIME...MOT...LOC 2159Z 244DEG 33KT 3996 9764
BARJENBRUCHSpecial weather statement, Sep 9, 5:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT TUE SEP 9 2014
KSZ020-034-100030-
CLOUD-OTTAWA-
650 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL
CLOUD COUNTIES...
THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF
50 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS
AND MILTONVALE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3925 9792 3942 9746 3924 9737 3911 9779
TIME...MOT...LOC 2350Z 244DEG 29KT 3919 9783
WOYNICK
Thunderstorm Wind, Republic
- When
- September 9, 6:20 PM CST to 6:25 PM CST
- Where
- Republic County, 1.27 mi ESE of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -97.800
Tree limbs up to 2 inches in diameter down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2014$4.5 million · 2 in hail · 108 events
- Hail and Damaging Wind in Kansas, September 9, 2014$1.1 million · 1 in hail · 3 events
- Flood and Hail in Nebraska, September 9 to 10, 2014$540,000 · 1 in hail · 14 events
- Tornado and Flash Flood in Nebraska, September 9, 2014$150,000 · EF1 · 10 events
- Hail and Damaging Winds in Kansas, September 9, 2014$100,000 · 65 kt wind · 10 events
- Damaging Wind in Illinois, September 9, 2014$150,000 · 61 kt wind · 1 event
- Tornadoes and Flash Flooding in Missouri, September 9 to 10, 2014EF1 · 33 events
- Winter Weather and Strong Wind in Montana, September 9 to 12, 2014$51,000 · 4 events
- Damaging Winds in Kansas, September 9, 2014$36,000 · 78 kt wind · 2 events
- Lakeshore Flood and Heavy Rain in Michigan, September 9 to 11, 2014$7,000 · 18 events
- Damaging Winds in Kansas, September 9, 201487 kt wind · 8 events
- Tornado and Flash Flooding in Missouri, September 9 to 10, 2014EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535263.